Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 50, NWS Twin Cities, MN

June 25, 20107 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 25, 2010, 5:00 PM CDT for 7 counties in Minnesota. It was in force for 60 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2010, 5:00 PM CDT (22:00 UTC)
Expired
Jun 25, 2010, 6:00 PM CDT
In force
60 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Anoka County, MN, Chisago County, MN, Hennepin County, MN, Isanti County, MN, Sherburne County, MN, Stearns County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 63 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:04 PM CDTHAIL 0.55 W Elk River, MN
Jun 25, 5:10 PM CDTHAIL 1Elk River, MN
Jun 25, 5:15 PM CDTHAIL 21 E Elk River, MN
Jun 25, 5:25 PM CDTHAIL 0.753 E Blaine, MN
Jun 25, 5:40 PM CDTTSTM WND GST 652 S Clearwater, MNMEASURED BY MNDOT RWIS.
Jun 25, 6:04 PM CDTTSTM WND DMG1 E Clearwater, MNMULTIPLE TREES BLOWN DOWN IN ONE DIRECTION
Jun 25, 6:04 PM CDTTSTM WND DMG1 Ne Clearwater, MNNUMEROUS 1 FOOT TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:35 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS53 KMPX 252200
SVRMPX
MNC003-025-053-059-141-145-171-252300-
/O.NEW.KMPX.SV.W.0050.100625T2200Z-100625T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 PM CDT FRI JUN 25 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STEARNS COUNTY IN CENTRAL MINNESOTA...
  SOUTHERN ISANTI COUNTY IN EAST CENTRAL MINNESOTA...
  CENTRAL CHISAGO COUNTY IN EAST CENTRAL MINNESOTA...
  SHERBURNE COUNTY IN CENTRAL MINNESOTA...
  NORTHERN WRIGHT COUNTY IN CENTRAL MINNESOTA...
  ANOKA COUNTY IN EAST CENTRAL MINNESOTA...
  NORTH CENTRAL HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 600 PM CDT

* AT 454 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BIG LAKE...
  OR ABOUT 19 MILES SOUTHWEST OF PRINCETON...AND MOVING EAST AT 40   
  MPH. A SECOND STORM WAS LOCATED NEAR CLEARWATER... AND WAS ALSO    
  MOVING EAST AND WILL IMPACT ROUGHLY THE SAME AREA SLIGHTLY LATER   
  THAN THE INITIAL STORM.

LOCATIONS IN THE WARNING INCLUDE...
  ST MICHAEL...
  ALBERTVILLE...
  OTSEGO...
  ZIMMERMAN...
  ELK RIVER...
  ROGERS...
  DAYTON...
  RAMSEY...
  CHAMPLIN...
  ANOKA...
  ST FRANCIS...
  ANDOVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE WINDOWS...SIDING AND VEHICLES. DAMAGING WINDS
ARE ALSO EXPECTED...WHICH WILL UPROOT TREES AND DOWN POWER LINES.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

&&

LAT...LON 4554 9285 4512 9315 4529 9419 4556 9425
TIME...MOT...LOC 2159Z 268DEG 34KT 4533 9369
WIND...HAIL 60MPH 1.75IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:37 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 25, 3:37 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT FRI JUN 25 2010

.DISCUSSION...

CONCERNS REVOLVE AROUND THE SEVERE THREAT BOTH THIS EVENING AND
AGAIN SATURDAY EVENING. STORMS ARE STARTING TO FIRE NORTH OF THE
STRONG CAPE/MULI GRADIENT OVER EASTERN SD AND WEST CENTRAL
MN...AND NEAR THE EDGE OF +12 700 MB TEMP. STRONG WARM ADVECTION
AND MOISTURE TRANSPORT INTO THIS BOUNDARY AND GRADIENT WILL
EVENTUALLY DEVELOP AN MCS TRACKING ESE ACROSS MAINLY SOUTHERN MN,
EARLY ON...SUPER CELLS LIKELY IN THE AREA OF STRONG PRESS FALLS
CO-LOCATED WITH THE VERY UNSTABLE REGIME IN SW MN AND EASTERN SD.

THOUGHT ABOUT A FLASH FLOOD WATCH FOR PARTS OF THE SOUTH BUT THE
COMPLEX SHOULD MOVE ALONG QUICKLY BUT CERTAINLY WITH THE
POSSIBILITY OF 2+ INCH LOCALIZED RAIN. MAY NEED SOME FLOOD
STATEMENTS THOUGH. THERE ARE STILL SOME DIFFERENCES IN THE
GUIDANCE TRENDS FOR LATER SATURDAY AND SATURDAY NIGHT. WONDER IF
THE GFS IS A LITTLE ROBUST WITH THE SUB 1000 MB LOW
MOVING/DEVELOPING INTO THE AREA. PREFER MORE OF A NAM /SREF
SOLUTION WITH A BOUNDARY AND WEAKER LOW OVER SOUTHERN MN. WILL
DEPEND AGAIN ON HOW FAR SOUTH ANY OUTFLOWS END UP TONIGHT. THE
UPPER JET MAY ALLOW MORE OF PROLONGED RIGHT ENTRANCE REGION OVER
THE AREA SATURDAY NIGHT...WHICH COULD BE A RISK FOR HEAVY RAIN.
HAVE ALSO OUTLINED AN AREA OF SEVERE OVER SOUTHERN MN LATE
SATURDAY AFTERNOON AND EVENING.

THE SYSTEM APPEARS TO BE ON TRACK TO EXIT THE AREA ON
SUNDAY. THE BUILDING UPPER RIDGE STILL LOOKS TO GIVE US DRY
WEATHER FOR MOST OF NEXT WEEK. THE NAEFS METEOGRAMS AND GEFS POP
FIELDS SHOW A DECENT DRY PERIOD AS WELL.

&&

.AVIATION.../18Z TAF ISSUANCE/
WARM FRONT SEEMS TO BE DRAPED FROM EC SD ACROSS SRN MN... THROUGH
THERE IS SOME INDICATION OF BOUNDARY ALSO ACROSS CENTRAL MN PER
SPC MESOANALYSIS. SHOWERS GENERALLY ALONG AND NORTH/EAST OF COOLER
MID LEVEL TEMPS. FOR AVIATION PURPOSES...LOOKS LIKE SHOWERS WILL
CONTINUE FROM AXN/STC INTO WISC INTO MID AFTERNOON WITH A FEW
ISOLATED STORMS...THEN MUCH BETTER CHANCE OF THUNDER THROUGH MID
EVENING...TAPERING OFF FROM WEST TO EAST. RESIDUAL MOISTURE AND
LIGHT WINDS COULD BRING SOME MVFR CIGS AND VSBYS SATURDAY
MORNING... ESPECIALLY TO CENTRAL MN INTO WISC SITES.

KMSP...THERE IS A SMALL CHANCE OF THUNDER THE NEXT FEW HOURS BUT
PROBABILITY IS MUCH LOWER THAN LATE AFTERNOON INTO THE EVENING.
VCSH SHOULD SUFFICE FOR NOW IN WARM ADVECTION ZONE. AS FOR STRONG
WIND POTENTIAL IN STORMS LATE THIS AFTERNOON AND EVENING...REMOVED
MENTION OF G45 MAINLY BECAUSE BEST CHANCE OF STRONG WIND SEEMS TO
BE LINING UP A LITTLE FARTHER SOUTH. MVFR CIGS/VSBYS POSSIBLE LATE
TONIGHT WITH LIGHT WINDS IN WAKE OF PRECIP.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/TDK
Hazardous weather outlook, Jun 25, 2:08 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT FRI JUN 25 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
208 PM CDT FRI JUN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA DURING THE LATE
AFTERNOON AND TONIGHT. THE BEST CHANCE FOR TORNADOES WILL BE IN
WEST CENTRAL AND SOUTHERN MINNESOTA. LARGE HAIL AND DAMAGING
WINDS ARE ALSO POSSIBLE ACROSS THE ENTIRE AREA. HEAVY RAINFALL IS
ALSO ANTICIPATED. A WARM FRONT EXTENDING FROM SOUTH DAKOTA INTO
SOUTHERN MINNESOTA WILL THE FOCUS FOR THE MOST SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT IS EXPECTED TO LINGER IN THE AREA ON SATURDAY...WITH
THUNDERSTORM REDEVELOPMENT ANTICIPATED ON SATURDAY AFTERNOON AND
EVENING. ANOTHER ROUND OF SEVERE STORMS IS EXPECTED...WITH THE
POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES.
HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ON SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING AND AGAIN ON SATURDAY.

In the hours before

Local storm report, Jun 25, 4:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 N CLARA CITY          44.99N 95.37W
06/25/2010  M2.75 INCH       CHIPPEWA           MN   LAW ENFORCEMENT

&&

SPD
Local storm report, Jun 25, 4:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             5 W CLARA CITY          44.96N 95.47W
06/25/2010  M2.75 INCH       CHIPPEWA           MN   LAW ENFORCEMENT

&&

SPD
Local storm report, Jun 25, 4:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             RAYMOND                 45.02N 95.24W
06/25/2010  M1.75 INCH       KANDIYOHI          MN   LAW ENFORCEMENT

&&

CEC
Local storm report, Jun 25, 4:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
457 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             6 W BIG LAKE            45.34N 93.87W
06/25/2010  M0.25 INCH       WRIGHT             MN   AMATEUR RADIO

&&

CEC
Local storm report, Jun 25, 4:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
459 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             2 S CLARA CITY          44.93N 95.37W
06/25/2010  M2.00 INCH       CHIPPEWA           MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Jun 25, 5:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             2 W PRINSBURG           44.94N 95.23W
06/25/2010  M1.50 INCH       KANDIYOHI          MN   TRAINED SPOTTER

&&

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:07 AM CDTSpecial Weather StatementMPXDouglas, Morrison, Todd68 min
Jun 25, 6:45 AM CDTSpecial Weather StatementMPXDouglas, Pope, Stevens60 min
Jun 25, 8:39 AM CDTSpecial Weather StatementMPXStevens51 min
Jun 25, 9:25 AM CDTSpecial Weather StatementMPXChippewa, Swift65 min
Jun 25, 9:36 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift39 min
Jun 25, 11:00 AM CDTSpecial Weather StatementMPXRedwood, Renville60 min
Jun 25, 11:04 AM CDTSpecial Weather StatementMPXKanabec56 min
Jun 25, 11:07 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Sibley53 min
Jun 25, 12:35 PM CDTSpecial Weather StatementMPXLe Sueur, Nicollet55 min
Jun 25, 3:12 PM CDTSpecial Weather StatementMPXChippewa, Kandiyohi, Lac qui Parle, Meeker, Pope, Redwood and 4 more63 min
Jun 25, 3:31 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Pope, Stearns, Swift59 min
Jun 25, 3:35 PM CDTTornado WarningMPXChippewa, Lac qui Parle, Renville, Yellow Medicine55 min
Jun 25, 3:51 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift54 min
Jun 25, 4:05 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright55 min
Jun 25, 4:33 PM CDTTornado WarningMPXChippewa, Kandiyohi57 min
Jun 25, 4:41 PM CDTSevere Thunderstorm WarningMPXKandiyohi49 min
Jun 25, 4:56 PM CDTTornado WarningMPXChippewa, Renville49 min
Jun 25, 5:03 PM CDTTornado WarningMPXBrown, Nicollet, Redwood, Renville, Sibley, Yellow Medicine27 min
Jun 25, 5:04 PM CDTSevere Thunderstorm WarningMPXStearns33 min
Jun 25, 5:08 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey, Wright67 min
Jun 25, 5:21 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville, Sibley54 min
Jun 25, 5:31 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville, Stearns, Swift59 min
Jun 25, 5:33 PM CDTTornado WarningMPXBrown, Nicollet, Redwood, Renville, Sibley42 min
Jun 25, 5:37 PM CDTSevere Thunderstorm WarningMPXChippewa, Redwood, Renville, Sibley, Yellow Medicine53 min
Jun 25, 5:51 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Dakota, Hennepin, Ramsey, Washington54 min
Jun 25, 5:59 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Sherburne, Wright42 min
Jun 25, 6:05 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Watonwan55 min
Jun 25, 6:08 PM CDTTornado WarningMPXBlue Earth, Brown, Nicollet, Sibley52 min
Jun 25, 6:12 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright63 min
Jun 25, 6:24 PM CDTFlash Flood WarningMPXAnoka, Hennepin, Ramsey, Washington3 hr
Jun 25, 6:28 PM CDTTornado WarningMPXBlue Earth, Brown, Nicollet47 min
Jun 25, 6:30 PM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Hennepin, Ramsey60 min
Jun 25, 6:34 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood56 min
Jun 25, 6:51 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin24 min
Jun 25, 6:52 PM CDTTornado WarningMPXBlue Earth, Le Sueur, Nicollet53 min
Jun 25, 6:54 PM CDTTornado WarningMPXBrown, Redwood51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.